New Mexico, 2024

Damaging Wind in New Mexico, August 22, 2024

August 22, 2024 · NWS ABQ · 1 event in 1 county or zone

A strong upper level high pressure system that was over New Mexico the prior days moved east over Texas and Oklahoma on August 22nd. This allowed more monsoon moisture to enter New Mexico leading to the development of showers and storms across parts of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong upper level high pressure system that was over New Mexico the prior days moved east over Texas and Oklahoma on August 22nd. This allowed more monsoon moisture to enter New Mexico leading to the development of showers and storms across parts of the state. One thunderstorm brought severe downburst winds to the Roswell Air Center briefly cooling temperatures in town before heating back up to around 100 degrees later in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 10:46 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 22, 10:46 AM MST, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Thu Aug 22 2024

...New AVIATION...

.SYNOPSIS...
Issued at 254 AM MDT Thu Aug 22 2024

Record and near record warmth will continue over eastern areas
through Saturday. Meanwhile, a stream of monsoon moisture will
cross with a risk of locally heavy rainfall each day for the next
seven days. Today and Friday the greatest coverage of
thunderstorms will be over western areas, but the focus for storms
with locally heavy rainfall will spread to include central areas
as well Saturday through Sunday, then eastern areas as well early
next week. There will be in increased risk of burn scar flash
flooding starting this weekend.

&&

.SHORT TERM...
(Today through Friday)
Issued at 254 AM MDT Thu Aug 22 2024

A pattern change commences today with the changes most noticeable
across western and central NM. The abnormally strong upper high that
has been over and baking most of New Mexico the last few days moves
east over West Texas and the Texas Rolling Plains in response to an
unseasonably deep upper low moving east into the Pacific NW. This
will shift the monsoon plume of moisture that has largely been over
Arizona and Utah more into western and parts of central NM. PWATS
across western and central NM increase from 0.5 to 0.75 inches
yesterday to 1 to 1.25 inches as a result. This added moisture along
with a shortwave rotating north from northern Mexico and southeast
Arizona will result in a greater coverage of showers and storms and
cooler temperatures by around 6 to 10 degrees across western NM.
Storms will fire up over the western high terrain midday moving
northeast into surrounding lower elevations come the mid to late
afternoon and evening hours. A storm motion of 10 to 20 mph will
help to limit the flash flood threat for locations across northwest
and west central NM. However, one exception will be for locations
that receive multiple rounds of heavy rain from thunderstorms. For
that reason, a slight risk for excessive rainfall is depicted by WPC
across northwest and west central NM. QPF amounts generally range
from 0.25 to 0.50 inches across this area, but as always, locally
higher amounts will be likely. Outflow from the storm activity
across western NM will reach the RGV come the late afternoon and
early evening hours cooling afternoon high temperatures peaking in
the low to mid 90s and resulting in gusty and erratic wind gusts in
ABQ, Santa Fe, Socorro, and Taos. These outflow boundaries could
also result in additional storm development during the evening
hours, but the bigger threat will be the strong erratic wind gusts.
The monsoon plume will be oriented in such a way where some showers
and storms could be possible across the HPCC burn scar, but the
downsloping southwest winds and quicker storm motion to the northeast
across the burn scar will help limit rainfall amounts. The Ruidoso
burn scars will be southeast of the higher moisture from the monsoon
plume. A stray afternoon and evening shower and storm can't be ruled
out, but conditions down there are expected to remain fairly dry.
Storms this evening and tonight will linger longest across northwest
NM due to the aforementioned shortwave overhead.

Meanwhile, it will be another very dry and very hot day across
eastern NM. Even though upper level heights will be slightly lower
compared to yesterday, upper level southwest flow between the Texas
upper high and Pacific NW upper low will induce the development of a
weak surface lee trough across this part of the state. Downsloping
and drying southwest winds will help boost temperatures a degree to
two compared to yesterday across the eastern plains and caprock with
widespread low to mid 100s expected. Records are expected to be
smashed at several locations across the eastern plains by as much as
4 to 6 degrees in some cases (Portales forecast high: 104; daily
record: 101 and Roswell forecast high: 107; daily record: 102). The
Chaves County Plains are the only zone expected to meet the Heat
Advisory temperature criteria of 105 with locations in Quay, Curry,
Roosevelt, and DeBaca County very close to the temperature criteria.
However, with daily records expected to be smashed, temperatures 10
to 15 degrees above average for late August, and the experimental
HeatRisk depicting a large area of major heat risk with some
isolated patched of extreme heat risk (accounting for several days
in a row of extreme heat this week), have opted to include these
group of counties in southeast NM along with the Chaves County
Plains to the Heat Advisory for this afternoon.

More of the same is expected for the forecast area of Friday as the
overall synoptic setup remains the same. Showers and storms favoring
western NM, with storm outflow moving into the RGV come the late
afternoon and early evening. Shower and storm chances tick up a
little across the central mountain chain, but once again faster
storm motion to the northeast along with higher moisture remaining
west will limit rainfall amounts across the HPCC and Ruidoso burn
scars. Still very hot across eastern NM due to the downsloping and
drying southwest winds, but about 1 to 3 degrees cooler than
Thursday. Roswell, Clovis and Portales are expected to break records
by around 1 to 3 degrees still (Roswell forecast high: 105; daily
record 104 Portales forecast high: 102; daily record: 100). With
this and another day of major to locally extreme heat risk, one more
round of Heat Advisories might be needed for the southeast plains
Friday afternoon.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 254 AM MDT Thu Aug 22 2024

There is fairly strong model agreement on the stream of monsoon
moisture spreading from western areas to include central areas
Saturday and especially Sunday as an upper level low pressure
system tracks eastward over the western US. PWATS around 1"
Saturday and around 1-1.25" Sunday will enable some thunderstorms
to produce locally heavy rainfall both days (especially Sunday).
Storms should move northeastward around 15-30 mph Saturday, and
around 15-25 mph Sunday, so training will play an important role
in the development of flash flooding with two notable exceptions:
(1) Locations with high antecedent moisture may flood even
without training cells; (2) Recent burn scars may flood without
training cells due to their sensitivity to a single heavy burst of
rainfall. There is also a marginal risk of severe thunderstorms
over the northwest third of the forecast area on Saturday due to
bulk shear (0-6 KM) around 25-40 KT, CAPE locally up to around
1800 J/KG, and steep lapse rates. Meanwhile, areas from the
Caprock to around Roswell will continue to have record and near
record high temperatures on Saturday afternoon. On Saturday,
Roswell should tie fourth place record for consecutive days >= 100
F (13) with June 7-19, 2011. They are only forecast to reach 99 F
for a high on Sunday in Roswell.

Model differences decrease forecast confidence some for the first
half of the coming work week, but the potential exists for heavy
rainfall and flash flooding. The operational run of the GFS is
shallower and more progressive with the weather system crossing
the northern Rockies than the operational runs of the both the
ECMWF and Canadian Models. This will make a difference in how
quickly and how much dry air filters into NM from the northwest,
as well as how much progress a moist backdoor front makes it into
the state Sunday night and Monday. The potential exists for fairly
widespread coverage of heavy rainfall Monday through Tuesday due
to a combination of factors including the moist backdoor front,
the lingering stream of monsoon moisture spanning from the
southwest to northeast corners of the forecast area, and
increasing southeasterly return flow ahead of a warm core low
heading up the TX/Mexico border from the Gulf of Mexico. The storm
track in the westerlies should also shift northward some early in
the coming week making storm motion more slow and erratic over
the forecast area. At the very least it looks like there will be
a high risk of flash flooding over recent burn scars Monday and
Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1137 AM MDT Thu Aug 22 2024

Overall, VFR should prevail over the next 24 hours. Forecast
challenge remains timing of thunderstorms and associated gusty
outflow winds at the terminals. Mainly retained timing of
previous TAF set. One adjustment was to push timing of
thunderstorm initiation an hour or two later for KFMN and KGUP.
Confidence has also increased, per recent HRRR runs and HREF
guidance, of outflow winds reaching KABQ/KAEG and triggering a few
showers and thunderstorms, so TEMPO groups were introduced there.
A few weak showers may develop on the eastern plains until a
surface trough moves through this afternoon, but with very hot
temperatures and dry low levels, unlikely to see wetting rain with
these at KROW/KTCC. Density altitude concerns continue at those
terminals as well.

&&

.FIRE WEATHER...
Issued at 254 AM MDT Thu Aug 22 2024

Critical fire weather conditions are not expected through at least
the next seven days. Chances for wetting storms will increase across
western and central NM beginning today through next week as a
typical monsoon flow enters this part of the state. Eastern NM
remains dry and very hot for the rest of the week due to being
closer to the upper high over the Great Plains, but cooler and
wetter weather looks to move in early next week ahead of a easterly
wave over the Texas Big Bend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  85  62  86  61 /  40  60  40  60
Dulce...........................  85  52  83  49 /  50  70  60  60
Cuba............................  85  56  84  55 /  60  60  60  50
Gallup..........................  83  54  84  55 /  60  50  50  30
El Morro........................  79  54  82  54 /  80  60  80  50
Grants..........................  83  56  85  55 /  80  50  70  40
Quemado.........................  81  55  84  55 /  80  50  70  40
Magdalena.......................  86  61  85  60 /  50  30  70  30
Datil...........................  82  55  82  55 /  70  30  80  30
Reserve.........................  87  55  88  54 /  60  40  70  40
Glenwood........................  91  64  92  64 /  50  20  60  40
Chama...........................  79  49  76  47 /  50  60  60  50
Los Alamos......................  86  60  84  60 /  30  30  60  30
Pecos...........................  86  58  84  58 /  30  20  40  20
Cerro/Questa....................  83  53  81  52 /  30  40  40  20
Red River.......................  75  48  71  48 /  30  30  40  10
Angel Fire......................  78  45  76  45 /  30  30  40  10
Taos............................  88  54  84  53 /  30  30  30  20
Mora............................  84  54  82  53 /  20  10  50  10
Espanola........................  94  61  91  59 /  30  30  40  30
Santa Fe........................  87  61  85  60 /  30  20  40  30
Santa Fe Airport................  91  61  89  59 /  20  20  40  30
Albuquerque Foothills...........  93  66  92  66 /  30  30  40  30
Albuquerque Heights.............  95  65  93  65 /  30  40  40  30
Albuquerque Valley..............  97  65  95  64 /  30  40  30  30
Albuquerque West Mesa...........  94  66  94  65 /  30  40  40  40
Belen...........................  96  63  95  62 /  30  30  30  30
Bernalillo......................  97  64  95  64 /  30  40  40  30
Bosque Farms....................  97  62  94  61 /  30  30  30  30
Corrales........................  97  65  95  65 /  30  30  40  40
Los Lunas.......................  97  63  95  63 /  30  30  30  30
Placitas........................  93  64  92  63 /  20  30  40  30
Rio Rancho......................  95  65  94  65 /  30  30  40  40
Socorro.........................  98  66  97  65 /  30  20  40  20
Sandia Park/Cedar Crest.........  87  58  85  58 /  20  30  50  30
Tijeras.........................  89  61  88  60 /  30  30  50  30
Edgewood........................  90  57  89  55 /  20  30  40  20
Moriarty/Estancia...............  91  55  90  53 /  20  20  40  20
Clines Corners..................  87  57  84  55 /   5  10  30  20
Mountainair.....................  89  58  88  57 /  20  10  40  20
Gran Quivira....................  88  59  89  58 /  10  10  40  20
Carrizozo.......................  93  66  92  65 /  10  10  30  20
Ruidoso.........................  85  60  85  60 /  10   5  30  20
Capulin.........................  89  57  86  58 /  10  10  10   0
Raton...........................  92  56  89  55 /  10  10  10   0
Springer........................  94  58  92  56 /  10   5  10   0
Las Vegas.......................  88  57  86  56 /  10  10  30  10
Clayton.........................  99  64  96  68 /   0  10   0   0
Roy.............................  93  61  90  61 /   5  10   5   5
Conchas......................... 101  67  98  65 /   5  10   5   5
Santa Rosa......................  96  65  93  63 /   5  10  10  10
Tucumcari....................... 104  67 100  67 /   0   5   0   5
Clovis.......................... 104  71 102  70 /   0   5   0   0
Portales........................ 104  71 102  71 /   0   5   0   0
Fort Sumner..................... 103  68 100  67 /   0  10   0  10
Roswell......................... 107  73 105  73 /   5   5   0   0
Picacho.........................  97  65  96  64 /  10   5  10   5
Elk.............................  95  63  95  62 /  10   5  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ234>238.

&&

SHORT TERM...71
LONG TERM....44
AVIATION...53

In the hours before

Special weather statement, Aug 22, 12:36 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
136 PM MDT Thu Aug 22 2024

NMZ215-228-222000-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
136 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL COLFAX COUNTY
THROUGH 200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cimarron, or 19 miles northwest of Springer, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cimarron and Philmont Scout Ranch.

This includes Highway 64 between Mile Markers 303 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3638 10490 3647 10505 3665 10493 3652 10472
TIME...MOT...LOC 1936Z 222DEG 7KT 3653 10489

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Guyer
Special weather statement, Aug 22, 1:29 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
229 PM MDT Thu Aug 22 2024

NMZ205-222100-
West Central Plateau-
229 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIBOLA AND
NORTHWESTERN CATRON COUNTIES THROUGH 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Salt Lake, or 35 miles south of Zuni Pueblo,
moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salt Lake and Fence Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3472 10904 3472 10863 3471 10863 3463 10865
      3435 10880 3436 10905
TIME...MOT...LOC 2029Z 193DEG 17KT 3455 10885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer

The radar

The Holloman AFB radar (KHDX), 153 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaves

When
August 22, 2:30 PM MST to 2:32 PM MST
Where
Chaves County, 0.9 mi SE of (Row)roswell Ind Airport
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
33.300, -104.500

A wind gust of 69 mph from a thunderstorm downburst was observed at the Roswell Air Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195477.